Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 16, 2021, 6:49 PM EDT for Mingo County, West Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 6:49 PM EDT (22:49 UTC)
- Expired
- Jul 16, 2021, 7:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Charleston, WV
County Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 73 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
793
WWUS81 KRLX 162249
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
649 PM EDT Fri Jul 16 2021
WVZ005-024-162330-
Mingo-Wayne-
649 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO AND
SOUTHEASTERN WAYNE COUNTIES...
At 649 PM EDT, a strong thunderstorm was located over Warfield, or 8
miles east of Inez, moving northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Naugatuck, Lenore, Breeden, Wilsondale and Crum.
This includes Route 119 between mile markers 1 and 8.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3800 8229 3798 8227 3795 8230 3796 8225
3781 8213 3774 8233 3776 8231 3776 8233
3778 8232 3777 8233 3782 8238 3781 8240
3783 8240 3786 8242 3787 8241 3791 8245
TIME...MOT...LOC 2249Z 232DEG 11KT 3784 8238
$$
14What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:19 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 16, 3:19 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 319 PM EDT Fri Jul 16 2021 .SYNOPSIS... Unsettled weather continues through the weekend as a cold front moves through. A weak disturbance will affect the area by midweek. && .NEAR TERM /THROUGH SATURDAY/... As of 316 PM Friday... Scattered showers and thunderstorms have developed this afternoon across the northern/western portions of the area in advance of an approaching cold front. Most of this activity should remain near or to the northwest of the Ohio River as the afternoon and evening progresses, with some strong to severe thunderstorms possible. Far northern WV and southeast OH are under a marginal risk for severe weather today, with the main threats being damaging wind gusts and heavy downpours. Some isolated water issues are also possible across this area with any slow moving or training thunderstorms. Activity across the area should decrease for the overnight, with portions of southeast OH standing the best chance for showers/storms, particuarly early. Some fog will be possible, mainly in the sheltered valleys of eastern/southern WV, or in areas that received rainfall. Saturday will feature the chance for showers/storms for the entire area, with some strong to severe storms once again possible, with damaging winds being the main threat. Isolated water issues will once again be possible, but with the recent dry weather, widespread issues at this point are not anticipated. High temperatures on Saturday will be cooler than today, with upper 70s to mid 80s for the lowlands, while the higher elevations remain in the 70s. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 245 PM Friday... By Saturday night, the cold front makes its way into the area along the northwest. The front is expected to cross the area throughout the day on Sunday, exiting sometime Sunday night. There is a marginal risk for excessive rainfall for Sunday clipping the very southern portion of the area where isolated water issues could be possible as showers and thunderstorms will be more focused along the southeastern portion of the area and along the mountains. Precipitation chances should begin to decrease gradually through Sunday night, with drier weather expected to start Monday as the front is off to the southeast of the area and high pressure begins to approach. Overall, models are leaning a bit drier for Monday, however with some moisture lingering in the area and an upper disturbance passing over the area, chances for showers and thunderstorms may be possible for the afternoon and evening. Sunday's temperatures are expected to be below normal in the wake of the cold front with highs in the upper 70s to low 80s for the lowlands and mid 60s to mid 70s along the mountains. Monday will warm up a bit with temperatures in the low to mid 80s for the lowlands and mid 60s to upper 70s for the higher elevations. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 248 PM Thursday... Surface high pressure moves in for the week leading to a drier pattern compared to this weekend. A few isolated diurnal showers and thunderstorms may be possible each day for the afternoon/evening, but overall much of the area will remain on the drier side through Friday. Tuesday and Thursday are currently expected to be the drier days of the week where high pressure appears to be more dominate over the area. Wednesday may have a slightly better chance for showers and thunderstorms as an upper shortwave trough develops and pushes down into the area, leading to slightly increased precipitation chances along the northeastern portion of the area. Temperatures for the long term period are expected to be around normal with the lowlands in the mid 80s and upper elevations in the upper 60s to lower 80s. By the end of the week, an upper low to the north of the area is expected to swing down towards the northeastern US, with models showing the associated trough and potentially a cold front approaching the area for Friday into next weekend. However, models are showing a bit of disagreement this far out with the ECMWF leaning more toward a drier Friday while the GFS shows a lot more moisture present with better chances for precipitation. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 240 PM Friday... VFR persists across all terminals currently. After a quiet start to the day, scattered showers and thunderstorms have formed, mainly across the western portion of the forecast area. Activity should for the most part remain across this area, with VCTS being included in the TAFS for terminals across this region. Have all terminals remaining VFR through the evening, but brief IFR/MVFR restrictions will be possible for any terminals affected by heavier showers or storms. Shower/storm activity should quiet down for the overnight in general, although an isolated shower/storm cannot be ruled out. Some valley fog across the southern portions of the area is possible, as well as for those areas that receive rainfall, but currently only have EKN experiencing any restrictions at this point from fog. Any morning fog should dissipate rather quickly tomorrow morning, with ceilings gradually lowering tomorrow morning as a cold front approaches. MVFR, possibly IFR, restrictions will be possible starting after 10Z tomorrow morning, with locations further north and west being affected first, as the front gradually progresses to the southeast. Winds throughout the period will be light, mainly under 5-10 kts, with a few higher gusts possible, under a general SW heading. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Showers/storms this afternoon and evening could cause brief restrictions, mainly at CRW, HTS, and PKB. Fog coverage/intensity tonight could differ from the current forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... No widespread IFR forecast, but brief IFR possible in showers/thunderstorms this weekend, mainly during the afternoons and evenings. Patchy morning fog is also possible each morning, especially where rain occurs the evening before. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...CG/04 NEAR TERM...04 SHORT TERM...CG LONG TERM...CG AVIATION...04
Hazardous weather outlook, Jul 16, 4:40 AM EDT, 14 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 440 AM EDT Fri Jul 16 2021 KYZ101-OHZ066-067-075-076-083>087-170845- Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH- 440 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky and southeast Ohio. .DAY ONE...Today and Tonight. Thunderstorms are possible today ahead of a frontal boundary. A marginal threat for severe thunderstorms exists as well as a marginal threat for excessive rainfall. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible from Saturday through the weekend as a cold front slowly moves through the area. A marginal threat for excessive rainfall will exist on Saturday. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-170845- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge- Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 440 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Thunderstorms are possible today ahead of a frontal boundary. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible from Saturday through the weekend as a cold front slowly moves through the area. A marginal threat for severe storms exist for Saturday as well as a marginal threat for excessive rainfall. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ102-103-105-170845- Carter-Boyd-Lawrence KY- 440 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible today ahead of a frontal boundary. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible from Saturday through the weekend as a cold front slowly moves through the area. A marginal threat for excessive rainfall exists on Saturday. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 16, 3:31 PM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
331 PM EDT Fri Jul 16 2021
OHZ083-084-162015-
Jackson-Vinton-
331 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON AND VINTON
COUNTIES...
At 331 PM EDT, a strong thunderstorm was located 10 miles east of
Waverly, moving northeast at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Mcarthur, Lake Hope State Park, Zaleski, Allensville, Creola, Eagle
Mills and Byer.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3917 8279 3917 8277 3934 8275 3937 8272
3936 8264 3937 8263 3937 8252 3940 8251
3939 8236 3927 8227 3907 8279
TIME...MOT...LOC 1931Z 233DEG 40KT 3918 8281
14Special weather statement, Jul 16, 3:44 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
344 PM EDT Fri Jul 16 2021
OHZ075-076-085-162015-
Washington-Athens-Meigs-
344 PM EDT Fri Jul 16 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MEIGS...
SOUTHWESTERN WASHINGTON AND SOUTHERN ATHENS COUNTIES...
At 344 PM EDT, strong thunderstorms were clustered near Albany and
Athens, moving northeast at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Athens, Albany, Coolville, Rutland, Amesville, Darwin, Harrisonville,
Stroud Run State Park and Carpenter.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3931 8164 3902 8217 3920 8227 3923 8227
3946 8200
TIME...MOT...LOC 1944Z 229DEG 36KT 3921 8214
14Special weather statement, Jul 16, 4:13 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
413 PM EDT Fri Jul 16 2021
OHZ067-075-076-085-WVZ008-009-017-162100-
Washington-Athens-Meigs-Morgan-Jackson-Wirt-Wood-
413 PM EDT Fri Jul 16 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MEIGS...
WESTERN WASHINGTON...SOUTHEASTERN MORGAN...SOUTHEASTERN ATHENS...
WESTERN WIRT...NORTHEASTERN JACKSON AND WOOD COUNTIES...
At 413 PM EDT, strong thunderstorms were clustered near Coolville,
moving east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Parkersburg, Marietta, Belpre, Beverly, Elizabeth, Coolville, Forked
Run State Park, Vienna, Ravenswood, Williamstown, New Haven,
Washington, Mineralwells, Tuppers Plains, Lubeck, Boaz, Chester,
North Hills, Syracuse and Lowell.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 149 and 184.
Route 50 in West Virginia between mile markers 1 and 16.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3959 8159 3958 8150 3892 8132 3894 8145
3898 8193 3899 8194 3899 8197 3930 8201
3963 8159
TIME...MOT...LOC 2013Z 252DEG 29KT 3925 8188
14Special weather statement, Jul 16, 4:38 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
438 PM EDT Fri Jul 16 2021
OHZ076-WVZ009-162130-
Washington-Wood-
438 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND NORTH CENTRAL
WOOD COUNTIES...
At 437 PM EDT, a strong thunderstorm was located near Boaz, or 7
miles west of Marietta, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Parkersburg, Marietta, Belpre, Vienna, Williamstown, Boaz, Newport,
North Hills, Lowell, Macksburg, Lower Salem, Fleming and Devola.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 181 and 186.
Interstate 77 in Ohio between mile markers 1 and 17.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3963 8145 3963 8142 3960 8139 3959 8128
3960 8128 3944 8116 3941 8120 3927 8161
3945 8171 3959 8156 3958 8147 3965 8147
3965 8145
TIME...MOT...LOC 2037Z 222DEG 21KT 3940 8158
14Special weather statement, Jul 16, 6:00 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
600 PM EDT Fri Jul 16 2021
OHZ083-084-086-162230-
Jackson-Gallia-Vinton-
600 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GALLIA...JACKSON
AND WESTERN VINTON COUNTIES...
At 559 PM EDT, a strong thunderstorm was located 9 miles southwest of
Jackson, moving northeast at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jackson, Wellston, Oak Hill, Hamden, Coalton, Petersburg, Mabee,
Allensville and Byer.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3917 8279 3917 8277 3921 8276 3933 8255
3890 8234 3885 8264 3886 8276 3894 8275
3895 8281
TIME...MOT...LOC 2159Z 240DEG 38KT 3899 8282
14Special weather statement, Jul 16, 6:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
649 PM EDT Fri Jul 16 2021
WVZ005-024-162330-
Mingo-Wayne-
649 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO AND
SOUTHEASTERN WAYNE COUNTIES...
At 649 PM EDT, a strong thunderstorm was located over Warfield, or 8
miles east of Inez, moving northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Naugatuck, Lenore, Breeden, Wilsondale and Crum.
This includes Route 119 between mile markers 1 and 8.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3800 8229 3798 8227 3795 8230 3796 8225
3781 8213 3774 8233 3776 8231 3776 8233
3778 8232 3777 8233 3782 8238 3781 8240
3783 8240 3786 8242 3787 8241 3791 8245
TIME...MOT...LOC 2249Z 232DEG 11KT 3784 8238
14The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:18 PM EDT | Special Weather Statement | RLX | Mason | 27 min |
| Jul 16, 4:13 PM EDT | Special Weather Statement | RLX | Wirt, Wood | 47 min |
| Jul 16, 2:44 PM EDT | Special Weather Statement | RLX | Lawrence | 31 min |
| Jul 16, 3:21 PM EDT | Special Weather Statement | RLX | Morgan | 39 min |
| Jul 16, 3:31 PM EDT | Special Weather Statement | RLX | Vinton | 44 min |
| Jul 16, 3:44 PM EDT | Special Weather Statement | RLX | Athens | 31 min |
| Jul 16, 4:38 PM EDT | Special Weather Statement | RLX | Washington | 52 min |
| Jul 16, 6:00 PM EDT | Special Weather Statement | RLX | Jackson | 30 min |
| Jul 15, 8:01 PM EDT | Special Weather Statement | RLX | Carter | 29 min |
| Jul 16, 1:20 PM EDT | Special Weather Statement | RLX | Carter | 40 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.